Back in April, I went to my doctor because my anxiety medicine wasn’t working. Together we decided that the best solution was to increase the doses of the medicine I was already on. Since that increase I’ve been super stable. Possibly, the most stable I’ve ever been. Though the road definitely hasn’t been smooth like a newly paved highway; the bumps and potholes have been few and far between.
I’ve always been a huge advocate for medicine to help treat mental illnesses. It’s certainly has helped to increase my quality of life. I also believe that I would not have made it this far in college without the help of antidepressants and anti-anxiety medications. Taking medicine is not a sign of weakness. That of course isn’t to say that antidepressants and anti-anxiety medicines don’t have their faults. Because they do and sometimes they can’t be ignored…
My first year of college I gained almost twenty pounds and I take full blame for that. I was a little too eager about the endless amount of fries and ice cream I could eat at the dining hall every night. Because of all the stress that came from being away from home, classes and having to find good friends, I was preoccupied and didn’t exercise as I should have.
My second year of college, I learned my lesson. I limited the amount of fries I ate and substituted them for the occasional salad. At this point, I was just maintaining my weight. Which was okay with me, I figured once things died down I would lose the weight again and be fine. However after increasing my medicine in April, everything changed. I suddenly gained ten pounds in a month and the effects of that were drastic: walking for any length of time hurt because I had developed shin splints, clothes that I had just bought no longer fit right and my self-esteem plummeted.
Between May and today, I gained another twenty pounds which began to puzzle me. Since summer started I have been more active and have been eating healthier and less often. Now when I binge on food it’s usually watermelon. So why the dramatic weight gain? The only explanation I can come up with is that it’s a nasty side effect of my medications.
Because it’s summer, the doctor I normally see isn’t around and finding a new one is difficult. I’ve decided that my best option is to go back to my old dose and cut out one entirely. My hope is that with this change and going to the gym three times a week I’ll stop gaining weight and eventually lose the weight.
I’ve weighed the pros and cons. I recognize that messing with medicine is a slippery slope and one that I’ve been down before. However, I can no longer ignore the effects the medicine is having on my body.
Please don’t do this without a doctor’s approval. While I know that I will be fine and am not in any danger that may not be the case for others.
Have you ever had nasty side effects from antidepressants/anti-anxiety medicines? Share your story.
Until next time,